NTSB: Medication may have caused 2015 plane crash

By NEAL WAGNER / Managing Editor

CALERA – The National Transportation Safety Board has determined a combination of medication and the pilot’s emotional state may have led to a 2015 single-engine plane crash near the Shelby County Airport, according to the agency’s final report on the crash.

The NTSB released its final report in late May, detailing the likely cause of the Aug. 27, 2015, crash, which killed 38-year-old Vestavia Hills resident John Wyatt. The NTSB’s final report came after multiple years of analyzing the crash and the circumstances leading up to it.

Wyatt died when his Cirrus SR22 airplane crashed near the Shelby County Airport behind Central State Bank on Shelby County 87 shortly after 7 p.m. on Aug. 27, 2015. The plane, which had taken off from the Birmingham-Shuttlesworth International Airport at about 6:30 p.m., crashed in a field about 1,700 feet south of the airport’s runway, and burst into flames after contacting the ground.

According to the NTSB, the “private pilot was performing traffic pattern work at the airport before the accident, had completed four touch-and-go landings and was flying the traffic pattern again to attempt a fifth landing.”

In its preliminary report issued a few weeks after the crash, the NTSB said it suspected engine damage may have contributed to the crash. But in its final report, the NTSB said “examination of the wreckage revealed that there were no preimpact anomalies with the airframe or engine that would have precluded normal operation.”

The report said the pilot had a history of depression, and had been cleared to fly by the FAA a little more than a month before the crash.

“On July 15, 2015, following a report from the treating physician that the pilot’s depression had improved and that he was no longer using any antidepressants, the FAA issued the pilot a medical certificate,” read the report, which noted the pilot had visited his physician about a week before the crash.

According to the final report, the Federal Aviation Administration research laboratory discovered the antidepressants citalopram and trazadone in the pilot’s body following the crash.

“Trazadone carries a warning that ‘antidepressants may impair the mental and/or physical ability required for the performance of potentially hazardous tasks, such as operating an automobile or machinery.’ At least 40 percent of outpatient users reported drowsiness or fatigue when using trazadone.

“It is likely that the pilot was cognitively impaired by a combination of significant recurrent depression and sedation from trazadone,” the report read. “This impairment may have contributed to the pilot’s ability to control the airplane.”